Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Flagstaff, AZ

July 18, 2015Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2015, 7:18 PM MST for Yavapai County, Arizona. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2015, 7:18 PM MST (02:18 UTC)
Expired
Jul 18, 2015, 9:15 PM MST
In force
117 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:30 PM MSTHEAVY RAIN 1Chino Valley, AZRAINFALL LAST HOUR
Jul 18, 7:50 PM MSTHEAVY RAIN 2.753 Nw Prescott, AZRAINFALL LAST TWO AND A HALF HOURS
Jul 18, 8:55 PM MSTFLOOD2 Nnw Chino Valley, AZFLOODING STRANDED A VEHICLE AT ROAD 5 NORTH AND REED ROAD. FIRE DEPARTMENT RESCUED THE OCCUPANTS AND A TOW TRUCK WAS REQUIRED TO PULL OUT THE VEHICLE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS55 KFGZ 190218
FFWFGZ
AZC025-190415-
/O.NEW.KFGZ.FF.W.0015.150719T0218Z-150719T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
718 PM MST SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 915 PM MST
    
* AT 711 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN FROM JUST SOUTH OF PAULDEN TO NORTH PRESCOTT OVER TO 
  IRON SPRINGS. 1.5 TO 2.5 INCHES OF RAIN HAVE ALREADY FALLEN IN THE
  LAST 1 HOURS TO 1 HOURS 20 MINUTES. RAINFALL RATES LIKE THESE WILL 
  CAUSE RAPID RISES ON AREA CREEKS AND WASHES THAT ARE NORMALLY DRY. 
  LOW WATER CROSSING CAN FILL TO DEPTHS THAT COULD SWEEP VEHICLES AWAY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHINO VALLEY...WILLIAMSON...YAVAPAI CAMPGROUND...IRON SPRINGS...
  PRESCOTT AIRPORT...NORTH PRESCOTT...NORTHWEST SIDE OF PRESCOTT VALLEY
  AND HIGHWAY 89A AND GLASSFORD HILL.

ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.0 ARE STILL POSSIBLE OVER THIS AREA
AND THIS RAINFALL CAN MAKE FLOOD EVEN WORSE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 89 BETWEEN MILE MARKERS 317 AND 332.
 STATE ROUTE 89A BETWEEN MILE MARKERS 318 AND 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3462 11235 3453 11260 3474 11261 3486 11238

$$

TC
1 follow-up statement
554 
WGUS75 KFGZ 190418
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
918 PM MST SAT JUL 18 2015

AZC025-190422-
/O.EXP.KFGZ.FF.W.0015.000000T0000Z-150719T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI-
918 PM MST SAT JUL 18 2015

...THE FLASH FLOOD WARNING FOR CENTRAL YAVAPAI COUNTY WILL EXPIRE AT
915 PM MST...

RAINFALL RATES HAVE DECREASED OVER THE WARNING AREA FROM THE NORTH 
SIDE OF PRESCOTT TO JUST SOUTH OF PAULDEN. ONE HOUR RAINFALL AMOUNTS 
NEAR 2 INCHES FELL EARLIER THIS EVENING OVER AND NORTH OF THE 
PRESCOTT AIRPORT...BUT RUNOFF FROM THIS HEAVY RAIN SHOULD CONTINUE 
TO DIMINISH OVER THE NEXT COUPLE OF HOURS.

LAT...LON 3462 11235 3453 11260 3474 11261 3486 11238

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:06 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 4:06 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST SAT JUL 18 2015

.SYNOPSIS...A SURGE OF TROPICAL MOISTURE WILL MOVE OVER ARIZONA
THIS WEEKEND RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS.
STORMS MAY PRODUCE FLASH FLOODING FROM HEAVY RAINFALL AND SLOW
MOVEMENT...ESPECIALLY ACROSS YAVAPAI...NORTHERN GILA AND WESTERN
COCONINO COUNTIES. EXPECT DAILY CHANCES OF THUNDERSTORMS ACROSS
MUCH OF NORTHERN ARIZONA THROUGH MONDAY BEFORE DECREASING MID
WEEK.
&&

.DISCUSSION...A COUPLE ATMOSPHERIC INFLUENCES ARE IMPACTING THE
WEATHER ACROSS THE REGION TODAY. ONE IS THE DEEP MOISTURE BROUGHT
UP INTO THE SOUTHWEST BY THE CIRCULATION AROUND THE SUBTROPICAL
HIGH OVER TEXAS...AND REMNANT MOISTURE FROM THE DEPARTED
HURRICANE DOLORES. ANOTHER ATMOSPHERIC PLAYER IS THE SHORTWAVE
MOVING THROUGH CALIFORNIA...LIFTING NORTHEAST INTO WESTERN
ARIZONA. THESE ATMOSPHERIC VARIABLE HAVE HELPED WITH STORMS ACROSS
WESTERN AZ. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR
WESTERN AZ THROUGH 9 PM MST...FLASH FLOOD WATCH COVERING MOST OF
WEST ARIZONA THROUGH SATURDAY AT LEAST...WITH EXTENSIONS OF THE
WATCHES INTO SUNDAY...FOR WESTERN AZ ALONG THE RIVER AND UNTIL
THIS EVENING FOR PORTIONS OF COCONINO...YAVAPAI...AND NORTHERN
GILA COUNTIES. THERE WILL MOSTLY LIKELY BE MORE UPDATES TO THE
FLASH FLOOD WATCH PRODUCTS AS THIS WEATHER EVENT UNFOLDS OVER THE
SOUTHWEST.

FOR SUNDAY ANOTHER WEATHER DISTURBANCE LIFTS NORTHWARD OVER
WESTERN ARIZONA...WITH AMPLE SUBTROPICAL MOISTURE STILL IN PLACE
TO BRING ANOTHER ROUND OF THUNDERSTORMS PRODUCING LOCALIZED
INTENSE RAINFALL.

MONDAY IS A TRANSITION DAY AS THE LOW PRESSURE TROUGH LIFTS
NORTHEAST THROUGH THE GREAT BASIN. BY THIS TIME THE ATMOSPHERE
IS FORECAST TO BEGIN GETTING DRIER WITH FEW STORMS. THEN BY
TUESDAY DRIER AIR LIMITS THE STORM ACTIVITY TO MAINLY ISOLATED
STORMS AT BEST.

WEDNESDAY THROUGH SATURDAY...DRIER WEATHER THROUGH THIS PERIOD
WITH TEMPERATURES BELOW TO NEAR NORMAL FOR THIS TIME OF THE YEAR.
&&

.AVIATION...FOR THE 00Z PACKAGE...WIDESPREAD STORMS TO CONTINUE THIS
EVENING AND BEGIN TO DCRS BTWN 07-10Z SUNDAY. STORMS WILL INCREASE
AGAIN AFTER 17Z. ISOLD TO SCT IFR CONDS ARE XPCTD WITH ERRATIC GUSTY
WINDS NEAR THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR
&&

.FIRE WEATHER...DEEP TROPICAL MOISTURE WILL BRING WIDESPREAD SHOWERS
AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS EVENING THEN
DECREASE IN NUMBER TONIGHT. SIMILAR CONDITIONS ARE EXPECTED ON
SUNDAY AS DEEP MOISTURE REMAINS OVER THE AREA. SOME DRYING IS
EXPECTED ON MONDAY WITH FEWER STORMS.

TUESDAY THROUGH THURSDAY...A DRYING TREND WILL CONTINUE THIS WEEK.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 11 PM
MST THIS EVENING FOR AZZ004>008- 015-016-018-037-038.

&&

PUBLIC...TC
AVIATION...MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 18, 4:07 AM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST SAT JUL 18 2015

AZZ004>018-037>040-190600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO SPREAD ACROSS NORTHERN ARIZONA TODAY.
HEAVY RAINFALL AND FLASH FLOODING WILL BE A THREAT FROM
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON THROUGH TONIGHT. THIS
THREAT WILL BE GREATEST ACROSS NORTHERN GILA, YAVAPAI AND
SOUTHERN COCONINO COUNTIES...WHERE A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE FOR SHOWERS AND STORMS WILL CONTINUE ON SUNDAY. A
RETURN TO A MORE TYPICAL MONSOONAL PATTERN TAKES SHAPE ON MONDAY
WITH DECREASING CHANCES FOR THUNDERSTORMS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Local storm report, Jul 18, 2:40 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       12 W ASH FORK           35.22N 112.70W
07/18/2015  M2.32 INCH       YAVAPAI            AZ   MESONET

            REPORTED AT CROOKTON RAIN GAUGE SINCE 11 AM

&&

EVENT NUMBER FGZ1500089

DGV
Special weather statement, Jul 18, 3:46 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST SAT JUL 18 2015

AZZ007-008-037-182315-
YAVAPAI COUNTY  MOUNTAINS-COCONINO PLATEAU-YAVAPAI COUNTY VALLEYS AND
BASINS-
346 PM MST SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT...

AT 344 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF ASH FORK...OR 24 MILES NORTH OF CHINO VALLEY...
MOVING NORTH AT 10 MPH.

LOTS OF PEA TO HALF INCH SIZED HAIL...HEAVY RAINFALL...AND WINDS IN
EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASH FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3486 11259 3488 11276 3532 11265 3524 11230
TIME...MOT...LOC 2244Z 197DEG 21KT 3510 11259

RR
Special weather statement, Jul 18, 5:00 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 PM MST SAT JUL 18 2015

AZZ015-190030-
WESTERN MOGOLLON RIM-
500 PM MST SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO COUNTY...

AT 454 PM MST...A STRONG THUNDERSTORM WAS OVER SCHULTZ FIRE
SCAR...TIMBERLINE AREA...WUPATKI TRAILS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...

WUPATKI TRAILS...TIMBERLINE...FERNWOOD...HUTCHISON ACRES...LITTLE
ELDEN SPRING HORSE CAMP AND LOCKETT MEADOW CAMPGROUND.

THIS INCLUDES U.S. HIGHWAY 89 BETWEEN MILE MARKERS 421 AND 429.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
SOME FLOW COMING OUT OF THE SCHULTZ FIRE SCAR...MOST OF THE FLOW
WILL REMAIN IN CHANNEL AND POSSIBLY GO INTO THE COMPLETED RETENTION
BASINS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3524 11154 3529 11169 3538 11164 3535 11152
TIME...MOT...LOC 2354Z 206DEG 10KT 3533 11161

TC
Local storm report, Jul 18, 5:16 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
516 PM MST SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       TIMBERLINE              35.32N 111.55W
07/18/2015  M0.50 INCH       COCONINO           AZ   PUBLIC

            HALF INCH OF RAIN IN FIVE MINUTES 4.45 TO 450 PM

&&

EVENT NUMBER FGZ1500090

DGV
Local storm report, Jul 18, 5:17 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
517 PM MST SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       TIMBERLINE              35.32N 111.55W
07/18/2015  M0.50 INCH       COCONINO           AZ   PUBLIC

            HALF INCH OF RAIN IN FIVE MINUTES 445 TO 450 PM

&&

CORRECTED REMARKS

EVENT NUMBER FGZ1500090

DGV
Local storm report, Jul 18, 5:25 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 PM MST SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       TIMBERLINE              35.32N 111.55W
07/18/2015  M0.50 INCH       COCONINO           AZ   PUBLIC

            HALF INCH OF RAIN IN FIFTEEN MINUTES 445 TO 500 PM

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER FGZ1500090

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:00 PM MSTSpecial Weather StatementFGZ30 min
Jul 18, 5:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 18, 5:30 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 18, 5:57 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai108 min
Jul 18, 6:32 PM MSTAreal Flood AdvisoryFGZYavapai103 min
Jul 18, 7:33 PM MSTFlash Flood WarningFGZYavapai87 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.